A mother has gone public with what happened when her daughter took the drug ecstasy.
Kerry Robinson's 16-year-old daughter, Leah, lapsed into a coma after taking the drug over the Christmas holiday, reports the Daily Mail.
Leah recovered, but as a warning to other teens, her mother posted the disturbing photos of her daughter connected to an array of tubes and machines. The accompanying caption simply said: "This is what ecstasy does -- please don’t take them."
As she explained: "I put the picture up so no other kids would think of taking these tablets again ... Yes I blamed myself all the time but kids will be kids and try stupid stuff. She suffered hypothermia as well and she’s very lucky they got to her in time. I just hope kids will think twice before taking these pills."
Two other teens had been taken to hospital for taking the same batch of pills, Robinson said. She added that she hoped "no other kids have any more of the tablets going around."
Although Leah Robinson will reportedly make a full recovery, other ecstasy-takers have not been so lucky.
In 1995, Leah Betts of Essex died after taking ecstasy at her 18th birthday party, the Daily Mail notes. And as recently as last month, 19-year-old Cumbria resident Lauren Atkinson also died after consuming the drug.
According to Professor Kate Ardern, director of public health for Wigan Council, "the exact contents of any ecstasy tablet are unknown. They can cause dangerous side effects such as severe illness, admission to hospital and in some cases even death ... I would advise all young people to stay safe and keep away from taking such drugs."
In the United States, the National Institute on Drug Abuse observes that ecstasy “is chemically similar to both stimulants and hallucinogens, producing feelings of increased energy, pleasure, emotional warmth, and distorted sensory and time perception.”
The government agency goes on to explain that the drug "was initially popular in the nightclub scene and at all-night dance parties ('raves'), but the drug now affects a broader range of users who more commonly call the drug 'ecstasy' or 'molly.'"
The effects of ecstasy, the NIDA adds, "include euphoria, increased energy, distorted perception, involuntary teeth clenching, dangerously high body temperature, and depression."